Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 26, NWS Lincoln, IL

April 15, 1998Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 15, 1998, 11:20 PM CDT for Mason County, Tazewell County, Illinois. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 15, 1998, 11:20 PM CDT (04:20 UTC)
Expired
Apr 16, 1998, 12:15 AM CDT
In force
55 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 41 km from the middle of the area, began a volume at 04:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 11:43 PM CDTHail 1.75Pekin, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
426 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 160420 RRA
SVRSPI
ILC125-179-160515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1120 PM CDT WED APR 15 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN MASON COUNTY IN CENTRAL ILLINOIS
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 1215 AM CDT

* AT 1118 PM CDT LINCOLN DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM IN NORTHERN MASON COUNTY NEAR MANITO...MOVING
  NORTHEAST AT 35 MPH.

* THIS STORM IS EXPECTED TO AFFECT AREAS AROUND...
  MANITO
  SOUTH PEKIN
  PEKIN
  EAST PEORIA

LARGE HAIL CAN BE EXPECTED WITH THIS STORM. GET INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
h
GEELHART/MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:50 PM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Apr 15, 1:50 PM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
150 PM CDT WED APR 15 1998

MAIN CONCERN FOR THIS AFTERNOON AND TONIGHT IS DEVELOPING SVR WX SITN
ACRS CENT AND SRN IL.

NEED A BOUNDARY??? WE/VE GOT PLENTY OF THEM AND 17Z SFC ANALYSIS SHOWS
BOUNDARY OVER SRN MO/IL BEGINNING TO MOV TO THE N WITH DEWPTS
INCREASING. AGREE WITH SPC ON PLACING HIGH RISK A LITTLE FURTHER TO THE
S...HOWEVER...WE STILL REMAIN IN MODERATE RISK. NEW 18Z SOUNDING...
SLIGHTLY MODIFIED WITH CAPES OVER 1600 J/KG AND LI/S AROUND MINUS 7. AS
FOR WHEN TRW ACTIVITY SHOULD DEVELOP...CAN EXPECT IT AT ANY TIME NOW.

ACTIVITY WILL CONT INTO THE EVENING HOURS...WITH IT GRADUALLY TAPERING
OFF TO RWS AND LIGHT RAIN. AS FOR LOW TEMPS...50S STILL LOOKS GOOD.

WILL SEND WORK ZONES IN NEXT HALF HOUR...NEED TO KEEP SEVERE WORDING IN
FOR THIS EVENING.

PIA   53/59  ++
SPI   54/59  ++
DEC   56/60  ++
CMI   56/60  ++
LWV   60/67  ++

BYRD

In the hours before

Local storm report, Apr 15, 9:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
940 PM CDT WED APR 15 1998

...EVENING OF APRIL 15TH TORNADO EVENT...

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0845 PM    FLORA                     IL   TORNADO
04/15/98   CLAY                           NO INJURIES KNOWN AT THIS
                                          TIME.
                                          HOMES DAMAGED ON THE
                                          EASTERN SIDE OF FLORA
                                          ONE BLOCK OF HOMES
                                          DAMAGED. REPORT FROM
                                          DISTRICT 12 STATE POLICE.

GOETSCH
Local storm report, Apr 15, 9:40 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
940 PM CDT WED APR 15 1998

...EVENING OF APRIL 15TH TORNADO EVENT...

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0845 PM    FLORA                     IL   TORNADO
04/15/98   CLAY                           NO INJURIES KNOWN AT THIS
                                          TIME.
                                          HOMES DAMAGED ON THE
                                          EASTERN SIDE OF FLORA
                                          ONE BLOCK OF HOMES
                                          DAMAGED. REPORT FROM
                                          DISTRICT 12 STATE POLICE.

GOETSCH
Local storm report, Apr 15, 9:57 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
957 PM CDT WED APR 15 1998

...UPDATE ON THE TORNADO DAMAGE AT FLORA FROM 4/15/98...

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0840 PM    FLORA                     IL   TORNADO
04/15/98   CLAY                           STILL NO INJURIES
                                          KNOWN AT THIS TIME.
                                          SERIOUS DAMAGE REPORTED
                                          IN TOWN...ON THE SOUTH EDGE
                                          OF FLORA TO THE E SIDE...
                                          NEAR AN INDUSTRIAL AREA.
                                          TREES DOWN...MAJOR STREET
                                          CLOSINGS DUE TO POWER
                                          LINES DOWN...GAS LEAKS.
                                          MOBILE HOMES ALSO
                                          DESTROYED. REPORT FROM THE
                                          FLORA CITY ESDA.

GOETSCH
Local storm report, Apr 15, 9:57 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
957 PM CDT WED APR 15 1998

...UPDATE ON THE TORNADO DAMAGE AT FLORA FROM 4/15/98...

TIME (CDT) ...CITY/LOCATION...       ST   ...EVENT/REMARKS...
DATE       ...COUNTY LOCATION...

0840 PM    FLORA                     IL   TORNADO
04/15/98   CLAY                           STILL NO INJURIES
                                          KNOWN AT THIS TIME.
                                          SERIOUS DAMAGE REPORTED
                                          IN TOWN...ON THE SOUTH EDGE
                                          OF FLORA TO THE E SIDE...
                                          NEAR AN INDUSTRIAL AREA.
                                          TREES DOWN...MAJOR STREET
                                          CLOSINGS DUE TO POWER
                                          LINES DOWN...GAS LEAKS.
                                          MOBILE HOMES ALSO
                                          DESTROYED. REPORT FROM THE
                                          FLORA CITY ESDA.

GOETSCH
Special weather statement, Apr 15, 10:42 PM CDT, 38 minutes before
ILZ071>073-160415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1042 PM CDT WED APR 15 1998

...THE TORNADO WATCH FOR PORTIONS OF SOUTHEAST ILLINOIS HAS BEEN
CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR CLAY...RICHLAND AND
LAWRENCE COUNTIES HAS BEEN CANCELLED.

MORE RAIN AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA
OVERNIGHT WITH SOME HEAVY RAINFALL POSSIBLE. A FLASH FLOOD WATCH
REMAINS IN AFFECT FOR THE AREA.

FRIEDERS
Special weather statement, Apr 15, 10:42 PM CDT, 38 minutes before
ILZ071>073-160415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1042 PM CDT WED APR 15 1998

...THE TORNADO WATCH FOR PORTIONS OF SOUTHEAST ILLINOIS HAS BEEN
CANCELLED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR CLAY...RICHLAND AND
LAWRENCE COUNTIES HAS BEEN CANCELLED.

MORE RAIN AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA
OVERNIGHT WITH SOME HEAVY RAINFALL POSSIBLE. A FLASH FLOOD WATCH
REMAINS IN AFFECT FOR THE AREA.

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 8:22 PM CDTTornado WarningILXClay53 min
Apr 15, 8:32 PM CDTSevere Thunderstorm WarningILXMcLean43 min
Apr 15, 8:45 PM CDTTornado WarningILXJasper, Richland60 min
Apr 15, 8:53 PM CDTSevere Thunderstorm WarningILXFulton, Knox52 min
Apr 15, 9:24 PM CDTTornado WarningILXCrawford51 min
Apr 15, 9:45 PM CDTSevere Thunderstorm WarningILXKnox45 min
Apr 15, 10:00 PM CDTSevere Thunderstorm WarningILXStark60 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.